Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 2, 2004, 6:55 PM EDT for Durham County, North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 6:55 PM EDT (22:55 UTC)
- Expired
- Aug 2, 2004, 8:15 PM EDT
- In force
- 80 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 022254 FFWRAH NCC063-030015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 655 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER ROUGEMONT AND ACROSS RURAL NORTHERN DURHAM COUNTY... MOVING SLOWLY SOUTH. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... ORANGE FACTORY... QUAIL ROOST... ROUGEMONT... DOPPLER RADAR ESTIMATES THAT 1.50 TO 2.00 INCHES OF RAIN HAD FALLEN BETWEEN 555 PM AND 655 PM NEAR ROUGEMONT. ADDITIONAL HEAVY RAIN WILL FALL THROUGH 745 PM. ANY ADDITIONAL RAINFALL WILL PRODUCE RAPID RUNOFF AND POSSIBLY FLASH FLOODING. 15-501 AND RURAL ROADS THROUGHOUT NORTHERN DURHAM COUNTY WILL BE PRONE TO FLASH FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND... DO NOT DROWN. LAT...LON 3621 7882 3606 7888 3607 7895 3622 7897 $$ BADGETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:50 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON AUG 2 2004
.SHORT TERM (THROUGH THURSDAY)...
EXTREMELY HIGH PRECIP WATER VALUES COUPLED WITH LOW LEVEL CONFLUENCE
SHOULD RESULT IN PROLONG PERIOD OF SHOWERS OVER THE EASTERN THIRD OF
FORECAST AREA TONIGHT. DUE TO HIGH PRECIP WATER... MOST SPOTS
WILL EASILY RECEIVE 1-2 INCHES WITH LOCALLY HEAVIER AMOUNTS. EXPECT
SHOWERS WILL BE MORE SPOTTY OVER WESTERN COUNTIES AND DIURNALLY
DRIVEN FOR THE MOST PART. THUS EXPECT TO HAVE A SHARP POP GRADIENT
ACROSS FORECAST REGION TONIGHT.
FOR TUE... EXPECT GRADUAL IMPROVING WEATHER CONDITIONS AS SUBSIDENCE
IN WAKE OF ALEX AND NORTHERLY FLOW IN THE LOW AND MID LAYERS SHOULD
DRY OUT AIRMASS. COULD SEE SOME INSTABILITY CONVECTION DURING THE
AFTERNOON SO WILL MAINTAIN SMALL CHANCE POP MOST LOCALES. LOW LEVEL
THICKNESS WITH FULL SUN SUGGEST MAX TEMPS IN THE 90-95 RANGE. EXPECT
SOME PERIODS OF CLOUDINESS HOWEVER...ESPECIALLY EAST. PLAN TO GO
WITH A RANGE OF 86-90.
AIRMASS CONTINUES TO DRY OUT TUE NIGHT AS S/W RIDGE CROSSES REGION.
EXPECT HOT CONDITIONS WED WITH PERIODS OF SUN AND CLOUDS AND
DEVELOPING SW FLOW. EXPECT MAX TEMPS LOW/MID 90S. AIRMASS SHOULD
SUPPORT ISOLATED CONVECTION WED AFTERNOON.
ETA TIMING OF NEXT SURFACE FRONT APPEARS TOO FAST. USING DEWPOINT
GRADIENT AS WELL AS LIFTED INDICE GRADIENT SUGGEST A TIMING
MORE COMPARABLE TO GFS. THUS WILL MAINTAIN CHANCE POP WED NIGHT AND
CONTINUE INTO THU WITH SLIGHTLY HIGHER POP IN THE SOUTH THU.
&&
.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
UPPER TROUGH OVER EASTERN U.S. IN THE EARLY PART OF EXTENDED WILL
RESULT IN MAINLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS. DRIER
AIR PROGGED TO INFILTRATE REGION SAT INTO SUN AS SURFACE HIGH
BUILDS INTO REGION. BULK OF DRIER AIR WILL REMAIN NORTH OF CENTRAL
NC BUT POTENTIAL TO SEE DEWPOINTS DROP INTO THE 55-60 RANGE. CURRENT
GRIDS KEEP DEWPOINTS HOVERING AROUND 60 DEGREES ACROSS THE NORTH
HALF SAT AFTERNOON INTO SUN. LATER FORECAST ISSUANCE MAY NEED TO
TWEAK DEWPOINTS A FEW MORE DEGREES IF IT APPEARS RIDING WILL BE A
BIT STRONGER OR SURFACE HIGH A LITTLE FURTHER SOUTH THAN CURRENTLY
PROGGED.
&&
.AVIATION...
TROPICAL MOISTURE STILL ABUNDANT AT LOW LEVELS...PLUS NE FLOW WILL
CONTINUE TO BRING IN TROPICAL AIRMASS. SHRA/TSRA CONTINUE THROUGH
AROUND 00 UTC WEST AND UNTIL AROUND MIDNIGHT EAST WHERE RAINBANDS
FROM ALEX WILL HAVE MORE OF AN INFLUENCE. MVFR CEILINGS WILL BE
CONTINUED OVERNIGHT...WHILE MVFR VSBYS AND LIFR CEILINGS WILL BEGIN
AROUND 09 UTC. PERSISTENCE IS AGAIN PREFERRED WITH FOG/STRATUS
TOMORROW MORNING...WITH LOW END LIFR TO VLIFR CONDITIONS AT ALL
LOCATIONS. HOWEVER...EXPECT WINDS TO REMAIN A LITTLE STRONGER
SOUTHEAST DUE TO ALEX...SO VSBYS WILL REMAIN IFR VS LIFR AT FAY.
CONDITIONS IMPROVE AS DRIER AIR WORKS IN FROM THE WEST...MVFR
CONDITIONS BY 14 UTC.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 5 AM EDT TUESDAY FOR COASTAL PLAIN AND
FAR EASTERN SANDHILL COUNTIES (ROUGHLY ALONG AND EAST OF I-95).
&&
AVIATION: TDP/RFG
SHORT TERM: WSS
LONG TERM: WSSHazardous weather outlook, Aug 2, 5:40 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 540 AM EDT MON AUG 2 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-030939- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 540 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER OUTER RAIN BANDS ASSOCIATED WITH TROPICAL STORM ALEX WILL MOVE ACROSS THE AREA TODAY. SOME LOCALLY HEAVY RAIN IS POSSIBLE AS THESE BANDS MOVE ACROSS CENTRAL NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ADVISED TO REPORT SEVERE WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Aug 2, 4:22 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT MON AUG 2 2004 NCZ025-041-022145- DURHAM NC-WAKE NC- INCLUDING THE CITIES OF...DURHAM AND RALEIGH 422 PM EDT MON AUG 2 2004 ...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE TRIANGLE... AT 421 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS STRETCHING ACROSS EASTERN WAKE COUNTY...MOVING NORTHWEST AT ABOUT 15 MPH. FUQUAY VARINA...RALEIGH...WAKE FOREST... APEX...CARY...THE RALEIGH DURHAM INTERNATIONAL AIRPORT...AND DURHAM WILL ALL SEE VERY HEAVY RAINFALL IN THE NEXT HOUR. PERIODS OF EXCESSIVE LIGHTNING WILL ALSO BE POSSIBLE AS THE LINE MOVES THROUGH. IF YOU SEE LIGHTNING OR HEAR THUNDER...TAKE SHELTER UNTIL THE STORM HAS PASSED. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED...ESPECIALLY SINCE SOME AREAS HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER TODAY. TDP
Special weather statement, Aug 2, 5:50 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 550 PM EDT MON AUG 2 2004 NCZ007-008-024-025-041-022315- DURHAM NC-GRANVILLE NC-ORANGE NC-PERSON NC-WAKE NC- 550 PM EDT MON AUG 2 2004 ...VERT HEAVY RAIN WILL MOVE ACROSS AREAS JUST NORTH OF THE TRIANGLE THROUGH 7 PM... AT 550 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM DURHAM TO NEAR OXFORD...MOVING TO THE WEST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE CHAPEL HILL... HILLSBOROUGH... ROXBORO... AND ROUGEMONT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:25 PM EDT | Flash Flood Warning | RAH | Granville | 95 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.